Alert archive / Kentucky / Flash Flood Warnings in 2016

Flash Flood Warning 38, NWS Louisville, KY

July 27, 2016Ohio County, Kentucky

NWS Louisville, KY issued this flash flood warning at Jul 27, 2016, 8:30 AM CDT for Ohio County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2016, 8:30 AM CDT (13:30 UTC)
Expired
Jul 27, 2016, 11:30 AM CDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

County Ohio County, KY

The radar

The Ft Campbell radar (KHPX), 71 km from the middle of the area, began a volume at 13:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 1.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 772 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
772 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

610 
WGUS53 KLMK 271330
FFWLMK
KYC183-271630-
/O.NEW.KLMK.FF.W.0038.160727T1330Z-160727T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
830 AM CDT WED JUL 27 2016

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OHIO COUNTY IN CENTRAL KENTUCKY...

* UNTIL 1130 AM CDT

* AT 828 AM CDT...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE
  WARNED AREA. 2.40 INCHES OF RAIN HAVE ALREADY FALLEN AT THE
  KENTUCKY MESONET SITE 3 MILES EAST OF HARTFORD. FLASH FLOODING IS
  EXPECTED TO BEGIN SHORTLY.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3738 8709 3744 8711 3747 8709 3756 8679
      3734 8679 3733 8682 3731 8682 3721 8690
      3723 8692 3724 8691 3724 8694 3726 8696
      3726 8697 3727 8698 3732 8699 3736 8703
      3737 8707 3733 8711 3734 8714 3735 8713

$$

JBS
2 follow-up statements
012 
WGUS73 KLMK 271405
FFSLMK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
905 AM CDT WED JUL 27 2016

KYC183-271630-
/O.CON.KLMK.FF.W.0038.000000T0000Z-160727T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OHIO KY-
905 AM CDT WED JUL 27 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT FOR
SOUTHWESTERN OHIO COUNTY...

AT 901 AM CDT...DOPPLER RADAR INDICATED MORE THAN THREE INCHES OF
RAIN HAD FALLEN ACROSS PARTS OF THE WARNED AREA. SOCIAL MEDIA
REPORTS INDICATED THAT WATER WAS OVERFLOWING STORM SEWERS IN
HARTFORD. 

WHILE THE HEAVIEST RAINS HAVE ENDED...LIGHT RAIN LINGERS AND RUNOFF
WILL CONTINUE TO CAUSE PROBLEMS...AND WATER MAY STILL RISE IN LOW-
LYING AREAS.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3738 8709 3744 8711 3747 8709 3756 8679
      3734 8679 3733 8682 3731 8682 3721 8690
      3723 8692 3724 8691 3724 8694 3726 8696
      3726 8697 3727 8698 3732 8699 3736 8703
      3737 8707 3733 8711 3734 8714 3735 8713

$$

JBS
475 
WGUS73 KLMK 271456
FFSLMK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
956 AM CDT WED JUL 27 2016

KYC183-271506-
/O.CAN.KLMK.FF.W.0038.000000T0000Z-160727T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OHIO KY-
956 AM CDT WED JUL 27 2016

...THE FLASH FLOOD WARNING FOR OHIO COUNTY IS
CANCELLED...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3738 8709 3744 8711 3747 8709 3756 8679
      3734 8679 3733 8682 3731 8682 3721 8690
      3723 8692 3724 8691 3724 8694 3726 8696
      3726 8697 3727 8698 3732 8699 3736 8703
      3737 8707 3733 8711 3734 8714 3735 8713

$$

JBS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 5:33 AM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 27, 5:33 AM CDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
633 AM EDT WED JUL 27 2016

...Updated Aviation Discussion...

...Forecast Update...
Issued at 616 AM EDT Wed Jul 27 2016

Cluster of thunderstorms continues to move through our far
southeastern counties this morning.  Have been adjusting the
forecast upwards in terms of PoP/QPF/Wx.  Activity has been
backbuilding and training across portions of Monroe and Cumberland
counties where 1-2 inches of rain has fallen per KLVX-88D estimates.
Expect this activity to continue to move northeast over the next 2-3
hours.  Based on recent trends, do not feel it will move much further
north...but slide more eastward toward the Somerset area.

.SHORT TERM (Now through Thursday)...
Issued at 320 AM EDT Wed Jul 27 2016

Partly to mostly cloudy skies were noted across the region this
morning.  Temperatures remained rather mild with readings generally
in 70s.  Weak isentropic lift across the southern parts of the
region has been generating some showers across the TN plateau.
Latest high res models suggest that these will lift northward into
southern KY over the next few hours.  So have increased PoPs a bit
across areas south of the Cumberland/Nunn Parkway region.  Some
patchy fog will also be possible through sunrise, though the overall
areal extent will be less than yesterday morning.

For today, generally have kept a persistence type forecast going as
a weak boundary draped across the region will serve as focus for
renewed convective development.  Initial convection will likely be
limited to southern KY early this morning.  Insolation across the
north should allow temperatures to hit their convective temps by
early afternoon resulting in scattered convection.  Flow aloft
remains rather weak, so widespread organized severe convection looks
rather low.  However, plentiful moisture and pockets of instability
will result in storms producing heavy rain/gusty winds/lightning
this afternoon.  Highs look to warm into the upper 80s to around 90.
Convection will likely become more isolated tonight with the setting
sun.  Lows look to cool into the 70s once again.

Well advertised mid-level trough axis will approach the region late
tonight and on Thursday.  This feature combined with plenty of
moisture and instability will result in more widespread convective
development.  Previous forecasts have had this covered, and only
minor increases to cloud cover and PoP were required.  Flow aloft
remains weak, but moisture will continue to increase.  Strong storms
will be possible where pockets of instability can develop during the
day.  Main threat for Thursday will be heavy rainfall and gusty
winds.  Locally heavy rainfall will be possible given that
precipitable water values will be well over 2 inches within the
column.  Widespread 1/2 to 1 inch rainfall looks likely during the
day with some localized areas of 1 1/2 to 2 1/2 inches being
possible.  This rainfall may result in some local flooding issues by
the end of the day.  Depending on rainfall today, a Flash Flood
Watch may be required for some areas on Thursday should the heavier
rains materialize.  Temperatures will be below normal on Thursday
with highs generally in the lower 80s.

.LONG TERM (Thursday night through Tuesday)...
Issued at 340 AM EDT Wed Jul 27 2016

In the long term period, the upper flow pattern will feature a
western CONUS ridge with a rather large trough axis across the
eastern US.  The latest round of guidance suggests that this eastern
trough axis will likely persist throughout the weekend before
lifting off to the east by early next week.  Ridging looks to build
into the region early next week as a mid-level ridge attempts to
rebuild across the central CONUS.  The ridge will likely struggle as
a fast westerly flow will remain in place across the northern third
of the US.  A stronger signal in the data suggests that heights will
fall again across the eastern US by the end of the week resulting in
the pattern reverting back to a western CONUS ridge and eastern
CONUS trough type pattern as we end next week.

In terms of sensible weather, the persistence of the upper trough
axis across the eastern US will result in a continued unsettled
weather pattern for the Ohio Valley.  Several mid-level perturbations
will move through the region resulting in episodic bouts of showers
and storms...mainly diurnal in nature.  Previous forecasts were a
bit too optimistic on the trough clearing out, so the forecast has
been adjusted to keep shower/storm chances in through at least late
Sunday.  A slightly drier trend looks to develop by Monday and
Tuesday as heights build across the region.  Temperatures through
the period look to remain seasonal for late July and early August.
Daytime highs in the upper 80s with overnight lows in the lower 70s
still look good through the period.  A more significant cooldown may
be in the offing beyond the current forecast period as the ridge
axis breaks down and shifts back to the western US.

&&

.AVIATION (12Z TAF Update)...
Issued at 630 AM EDT Wed Jul 27 2016

Main TAF challenge will be convective trends this morning into this
afternoon.  Convection has blossomed this morning across southern
KY, but appears as if it will stay out of the BWG area through the
morning hours.  By this afternoon, however, expect scattered
convection to increase and potentially affect any of the three
terminals.  Not confident enough yet in timing or coverage to
include a TEMPO group at any one site, thus will continue with just
VCTS mention at all sites this afternoon.

Convection will wane overnight.  Some light fog will once again be
possible at sites that receive rain today, similar to the past
several nights.

&&

.LMK Watches/Warnings/Advisories...
KY...NONE.
IN...NONE.
&&

Update.........MJ
Short Term.....MJ
Long Term......MJ
Aviation.......KJD
Hazardous weather outlook, Jul 27, 2:47 AM CDT, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
347 AM EDT WED JUL 27 2016

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-280800-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...
BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
347 AM EDT WED JUL 27 2016 /247 AM CDT WED JUL 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA
TODAY. ANY STORM WILL BE CAPABLE OF PRODUCING TORRENTIAL
RAINFALL...GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

MULTIPLE ROUNDS OF THUNDERSTORMS ARE EXPECTED THROUGH THE WORK
WEEK AS A STATIONARY FRONT LINGERS ACROSS THE REGION. ANY STORM
WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND GUSTY WINDS.
AREAS THAT SEE REPEATED EPISODES OF RAINFALL MAY EXPERIENCE
LOCALIZED FLOODING LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION IS NOT EXPECTED.

MJ

In the hours before

Local storm report, Jul 27, 5:51 AM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
651 AM EDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     FLOOD            1 E HESTAND             36.65N 85.59W
07/27/2016                   MONROE             KY   LAW ENFORCEMENT

            VERNON ROAD CLOSED DUE TO HIGH WATER.

&&

KJD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 4:36 AM CDTAreal Flood AdvisoryLMKCumberland, Monroe3 hr
Jul 27, 5:09 AM CDTFlash Flood WarningLMKClinton, Cumberland, Monroe3 hr
Jul 27, 7:37 AM CDTAreal Flood AdvisoryLMKTaylor3 hr
Jul 27, 7:40 AM CDTAreal Flood AdvisoryLMKOhio3 hr
Jul 27, 2:33 PM CDTFlash Flood WatchLMKAdair, Allen, Anderson, Barren, Bourbon, Boyle and 40 more25 hr
Jul 27, 2:56 PM CDTSpecial Weather StatementLMKGarrard, Madison34 min
Jul 27, 4:20 PM CDTSpecial Weather StatementLMKShelby25 min
Jul 27, 5:05 PM CDTSpecial Weather StatementLMKWarren25 min
Jul 27, 5:08 PM CDTSpecial Weather StatementLMKShelby37 min
Jul 27, 5:34 PM CDTSpecial Weather StatementLMKJefferson26 min
Jul 27, 6:02 PM CDTAreal Flood AdvisoryLMKJefferson4 hr

Nearby

Flash Flood Warnings in Kentucky, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.